3 More Cases of Scarring Alopecia with Checkpoint Inhibitors — Donovan Hair Clinic
PATIENT 3: LPP-LIKE CHANGES ASSOCIATED WITH NIVOLUMAB
The third patient in the report was a 63-year-old woman with malignant melanoma received adjuvant therapy with nivolumab after complete resection of a single cutaneous metastasis. Following 16 weeks of therapy, she reported severe pruritus and hair loss from the scalp. A biopsy confirmed lichen planopilaris (LPP). Topical therapy with clobetasol 0.5 mg/g solution led to a rapid improvement in pruritus and she proceeded with nivolumab.
These are three more cases of scarring alopecia associated with use of checkpoint inhibitor drugs. Hair loss developed 2.5 months, 2 years and 16 weeks after starting the drug indicating quite a bit of variability in when hair loss actually occurs.
We need to be aware of the array of autoimmune skin reactions these drugs can cause especially the autoimmune lichenoid type reactions which can affect up to 17% of patients. The scarring alopecias are a potential side effect that we need to be able to recognize and treatment. Topical steroids, steroid injections, topical tacrolimus, doxycycline, hydroxychloroquine and retinoids are all possible treatment considerations.
Braasch et al. Scarring Alopecia Under Immune Checkpoint Blockade: a Report of Three Cases. Acta Derm Venereol. 2022 Oct 11;102:adv00792.
Garcia-Melendo C, et al. Extensive lichen planopilaris as exclusive lichenoid reaction secondary to pembrolizumab in a patient with metastatic melanoma. Dermatol Ther. 2022 Feb 17;e15388.
Uthayakumar AK et al .Severe progressive scarring pembrolizumab-induced lichen planopilaris in a patient with metastatic melanoma. Australas J Dermatol. 2021 Aug;62(3):403-406.
Cogen et al. Lichen planopilaris associated with pembrolizumab in a patient with metastatic melanoma. JAAD Case Rep . 2018 Jan 16;4(2):132-134.
Dominguez-Santas M et al. Avelumab-induced lichen planopilaris, a novel association. Int J Dermatol. 2021 Oct;60(10):e414-e416.